OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Vol. 16, Iss. 4 — Apr. 1, 1999
  • pp: 845–852

Exact theory of electromagnetic scattering by a heterogeneous multilayer sphere in the infinite-layer limit: effective-media approach

B. R. Johnson  »View Author Affiliations


JOSA A, Vol. 16, Issue 4, pp. 845-852 (1999)
http://dx.doi.org/10.1364/JOSAA.16.000845


View Full Text Article

Enhanced HTML    Acrobat PDF (284 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

An exact theory is presented for calculating electromagnetic scattering by a model heterogeneous particle. The model is a multilayer sphere composed of alternating layers of different dielectric constants in the limit where the number of layers approaches infinity and the layer thickness approaches zero. The scattering analysis for this limiting case is based on a formulation of scattering theory known as the variable-phase method (VPM). A derivation of the VPM formulation is presented. Analytic formulas are derived for the scattering coefficients of the heterogeneous sphere that are generalizations of similar Mie theory formulas for scattering by a homogeneous sphere. The optical properties of the layered heterogeneous mixture are exactly described in this theory by the two effective-media parameters. The solution in the long-wavelength limit is used to derive a new formula for the effective dielectric constant for heterogeneous mixtures.

© 1999 Optical Society of America

OCIS Codes
(000.3860) General : Mathematical methods in physics
(160.4760) Materials : Optical properties
(290.4020) Scattering : Mie theory
(290.5850) Scattering : Scattering, particles

History
Original Manuscript: June 18, 1998
Revised Manuscript: November 9, 1998
Manuscript Accepted: September 21, 1998
Published: April 1, 1999

Citation
B. R. Johnson, "Exact theory of electromagnetic scattering by a heterogeneous multilayer sphere in the infinite-layer limit: effective-media approach," J. Opt. Soc. Am. A 16, 845-852 (1999)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-16-4-845

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited